Colorado, 2020

Damaging Winds and High Wind in Colorado, July 12 to 13, 2020

July 12 to 13, 2020 · NWS GJT · 4 events in 4 counties and zones

Midlevel moisture gradually increased across western Colorado as a ridge of high pressure remained overhead. This increase in moisture was enough to fuel scattered showers and thunderstorms on Sunday, July 12th and again on Monday, July 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Midlevel moisture gradually increased across western Colorado as a ridge of high pressure remained overhead. This increase in moisture was enough to fuel scattered showers and thunderstorms on Sunday, July 12th and again on Monday, July 13th. However, the lower levels of the atmosphere remained dry which led to minimal rainfall and gusty and erratic outflow winds from showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 4:26 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 12, 4:26 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
526 PM MDT Sun Jul 12 2020

.SHORT TERM...(Tonight through Monday night)
Issued at 220 PM MDT Sun Jul 12 2020

It's pretty obvious that moisture has increased across eastern
Utah and the Western Slope thanks to the increased clouds, rain
(!), and thunderstorms. Unfortunately, the sub-cloud environment
remains very dry so most of the rain is evaporating before hitting
the ground but we've seen a few reports of some light showers
across the region. PWATs yesterday morning at the GJT office were
.24 inches and this morning they jumped up to .63 inches. A
definite increase and with a weak disturbance moving overhead
today, that's all that was needed to get some convection going. As
you'd expect, some gusty and erratic winds are the main concern
and wouldn't ya know, Meeker just came in with a gust of 39 mph.
These types of winds will continue for the rest of the day under
and near the showers and storms that form. Most convection should
die down between sunset and midnight but some models, especially
the NAMNEST, does show another weak disturbance moving through
overnight, around 3AM, bringing an uptick to showers and even some
thunderstorms mixed in. The I-70 corridor looks favored though
some returns over the northern valleys, and Grand Mesa are also
showing up. By daybreak, areas along the Divide will see a few
showers, maybe a quick rumble of thunder, before the disturbance
rushes eastward.

On Monday, a weak boundary will approach from the northwest and be
the focus for another round of convection. Going by the NAMNEST,
convection will start firing over higher terrain around noon down
south and along the boundary up north as it drops southeastward.
Support for the boundary is very weak and models suggesting it
won't make it over the Book Cliffs so the focus will remain over
that area. Coverage looks to be a bit more than seen today with a
few stronger cells possible. Hot temperatures will remain in place
though cloud cover should keep highs a wee bit lower than seen
over the last few days.

The current heat advisory remains in effect for the valleys in
southeast Utah including Arches and Canyonlands National Parks,
the Grand Flat, and Natural Bridges as hot temperatures will
remain in place.

.LONG TERM...(Tuesday through Sunday)
Issued at 220 PM MDT Sun Jul 12 2020

On Tuesday the positively-tilted midlevel trough lifts out over
the northern plains, which will focus a majority of the afternoon
convection along and east of the Divide. It will also shunt the
sub-tropical moisture south and east of the area, but not
complete scour it out. Deep boundary layer mixing will allow
enhanced winds associated with the northern wave to reach the
surface. The gradient will not be as tight as during the day
tomorrow, but enough to have concerns for critical fire weather.
The highest wind speeds will occur over northwest Colorado and
gradually decrease towards the Four Corner region. Although it
appears red flag criteria will still be met in southeast Utah and
southwest Colorado. As a result the Fire Weather Watch has been
upgraded to a Red Flag for Tuesday afternoon. The lingering
moisture will be confined to the mountains so those elevations
look to keep slightly higher RH during peak heating.

The shortwave quickly moves to our east on Wednesday, allowing mid
and upper level winds to relax. This will reduce critical fire
weather concerns. The models still agree that the high pressure will
for the most part remain centered over the southern plains.
Meanwhile a wave cuts off over southern California and potentially
becomes closed. This is a favorable pattern for sub-tropical
moisture to advect into the region from the Desert Southwest, and
the models are generating much more QPF in our area late week and
into next weekend. A gradual uptick in convection each day appears
likely, especially in the southern and central mountains given
proximity to the richest moisture. The models are even hinting at
the potential for subtle waves riding the western edge of the ridge,
which would enhance the lift. Surface dew points are creeping into
the 40s in the valleys and 30s in the mountains beginning on Friday
and lasting perhaps into Sunday. If you want appreciable rainfall
this is the right trend. The big question is it seems the drought is
having an affect on low-level moisture quality, so are these dews
overdone.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 526 PM MDT Sun Jul 12 2020

Scattered showers and thunderstorms will continue this afternoon,
favoring areas north of I-70. Gusty outflow winds to 35 knots will
be the primary threat with convection. Most activity will
diminish between 03Z and 06Z this evening, though isolated showers
may linger overnight. Similar conditions are expected on Monday
with storms redeveloping over the higher terrain by 18Z. Breezy
conditions will develop across the majority of the region with
frequent gusts of 20 to 30 knots likely.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sun Jul 12 2020

Red Flag conditions will occur on Monday and Tuesday as stronger
wind flow aloft moves in. Strong surface heating will lead to high
mixing heights and momentum transfer to the surface, resulting in
gusty afternoon winds. Low humidities remain in place and with dry
fuels still in place, critical fire weather conditions will exist.
A bit of concern that increased cloud cover may inhibit 'some' of
the stronger winds reaching the surface but outside of that, both
Red Flags look good.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM to 9 PM MDT Monday for COZ200-202-
     203-207-290-292.

     Red Flag Warning from noon to 8 PM MDT Tuesday for COZ200-202-
     203-207-290-292.

UT...Red Flag Warning from 10 AM to 9 PM MDT Monday for UTZ486-487-
     490-491.

     Red Flag Warning from noon to 8 PM MDT Tuesday for UTZ487-490-
     491.

     Heat Advisory until 8 PM MDT Monday for UTZ022-027>029.

&&

SHORT TERM...TGR
LONG TERM...KJS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 12, 3:31 AM MST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Sun Jul 12 2020

COZ001>014-017>023-UTZ023>025-028-131045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Eastern Uinta Mountains-Eastern Uinta Basin-
Tavaputs Plateau-La Sal and Abajo Mountains-
431 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Another hot and dry
day will result in valley temps near 100 degrees on Sunday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Winds will increase
leading to the potential for critical fire weather conditions on
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

UTZ022-027-029-131045-
Southeast Utah-Arches/Grand Flat-Canyonlands/Natural Bridges-
431 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for portions of east central
Utah and southeast Utah.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Extremely hot
weather is likely in the lower canyons with temperatures in the
100-110 degree range. Hot temperatures will significantly
increase the potential for heat related illnesses, particularly
for those working or participating in outdoor activities.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. Temperatures will
drop back by a few degrees with evening showers possible in the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 11:46 AM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1246 PM MDT Sun Jul 12 2020

UTZ024-121915-
Eastern Uinta Basin UT-
1246 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UINTAH COUNTY UNTIL
115 PM MDT...

At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Myton, or 21 miles south of Fort Duchesne, moving east
at 15 mph.

Wind gusts of 40 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of west central Uintah
County.

LAT...LON 4011 10997 4014 10981 3986 10979 3988 10997
TIME...MOT...LOC 1846Z 267DEG 13KT 3999 10998

KJS

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 12, 5:12 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

A peak wind gust of 58 mph was measured by the automated weather station at the Rifle Garfield County Airport.

Thunderstorm Wind, Eagle

When
July 12, 6:00 PM MST
Where
Eagle County, 2.11 mi SE of Gypsum
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.630, -106.920

A peak wind gust of 60 mph was measured by the automated weather station at the Eagle County Regional Airport.

High Wind, Grand Valley

When
July 13, 1:55 PM MST
Where
Grand Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

A peak wind gust of 61 mph was measured by a trained weather spotter northwest of Mack.

Thunderstorm Wind, Rio Blanco

When
July 13, 3:20 PM MST
Where
Rio Blanco County, Meeker Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
40.050, -107.880

A peak wind gust of 66 mph was measured by the automated weather station at the Meeker Coulter Field Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894258, 894259, 894264, 894266.